Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Oversleeping, dizzy feeling after waking, taking Xanax, MRI normal. What is wrong with me?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1683 Questions
Question
I have a problem with sleeping. Sometimes I will sleep too much. Normally I need about 8 hours to sleep to function properly. Sometimes I will end up sleeping through the alarm and end up sleeping 9+ hours. When this happens I wake up feeling groggy which I think is normal. The problem occurs after the next night (2nd night) of sleep even if I sleep a normal amount of hours (8 or less). I wake up from that second day with a very dizzy/foggy feeling. It feels as though something inside my brain is not working properly. It feels as if the wiring is messed up or there is something wrong with the neurotransmitters. It lasts for about a week and nothing can take it away. I am completely unable to concentrate or study or do anything productive when this happens. The only thing that makes it a little bit better is taking xanax (0.5 mg) on a night which I have a prescription for but don't take too often (once or twice a week for anxiety on average). I have had a late sleeping schedule for the past few years. I usually sleep around 3 am and wake up around 11 am. I have had an mri done on my brain which came out normal. I also had a sleep study done which came out normal although I slept about 7 hours during the study and couldn't oversleep during it. I've seen an ENT and had a hearing test which came out normal as well. I don't usually oversleep but since I don't have to get up for work in the morning time it just happens sometimes and I am very frustrated as to what is wrong with me and what is going on inside my head that makes me so messed up for days related to one night of sleeping too much. I don't find anything on the internet or anyone who has my problem.
Posted Tue, 22 May 2012 in Sleep Disorders
 
 
Answered by Dr. Ashish Mittal 5 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

As your investigations like MRI and sleep study is normal & no abnormality found on hearing test, then there is no need to worry about any sleep disorder. Average duration of sleep is 6-10 hrs usually and its duration differ person to person & time to time.

From your description it appear that you are having anxiety disorder. Severity of anxiety may vary time to time, in your case it is associated with variation in sleep duration. That is why your symptoms improved with Xanax which also have anti anxiety effect apart from hypnotic action.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines (like xanax) are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors are used. SSRI takes around 3-4 weeks to show its effect and cognitive behaviour therapy also takes weeks to show its effect.

Apart from above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Oversleeping, dizzy feeling after waking, taking Xanax, MRI normal. What is wrong with me? 5 hours later
Thank you for the answers and advice. I tried taking citalopram from an internist but after 3 days it made me go crazy and caused a lot of mania. I'd be willing to take an ssri but i'm not sure if i can handle taking one. Is there one that won't cause the initial stage of mania as i won't try the citalopram again? I have a 5-htp supplement (I don't take it) and am also wondering if that would help? I haven't seen a psychiatrist because my health insurance doesn't cover it but maybe I will try it. I am in med school and am studying for boards and it does cause anxiety.
 
 
Answered by Dr. Ashish Mittal 2 hours later
Hello again,

Thanks for follow up,

In presence of even drug induced manic episode your diagnosis will change to bipolar disorder, which I suspect least probable in your case. So, do not take any medicines without psychiatrist advice.

If one medicine is not suitable for you then other anti anxiety medicines can be used in your case. So do not worry about that and visit psychiatrist. For performance anxiety you can take Propranolol on demand basis.

Concurrently you can go for non pharmacological treatment in form of cognitive behavior therapy.

Wish you good health.
Regards,

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions